Alert archive / Kansas / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 101, NWS Wichita, KS

May 29, 2018Ellsworth County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at May 29, 2018, 6:30 PM CDT for Ellsworth County, Kansas. It was in force for 28 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 29, 2018, 6:30 PM CDT (23:30 UTC)
Expired
May 29, 2018, 6:58 PM CDT
In force
28 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

County Ellsworth County, KS

The radar

The Wichita radar (KICT), 131 km from the middle of the area, began a volume at 23:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 29, 6:31 PM CDTHAIL 1.758 Ne Ellsworth, KS
May 29, 6:33 PM CDTHAIL 28 Ne Ellsworth, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 29, 2:40 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 11.5 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2018-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 57 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2018-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 131 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
57 J/kg
Mixed-layer CIN
-422 J/kg
Mixed-layer LCL
1490 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
131 m²/s²
0-3 km storm-relative helicity
487 m²/s²
Significant tornado parameter
0.0
Supercell composite
5.3

Open this sounding in Storm Lab

The text

As transmitted.

954 
WUUS53 KICT 292330
SVRICT
KSC053-300030-
/O.NEW.KICT.SV.W.0101.180529T2330Z-180530T0030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
630 PM CDT TUE MAY 29 2018

The National Weather Service in Wichita has issued a

* Severe Thunderstorm Warning for...
  Northern Ellsworth County in central Kansas...

* Until 730 PM CDT

* At 630 PM CDT, a severe thunderstorm was located near Kanopolis,
  moving northeast at 15 mph.

  HAZARD...Ping pong ball size hail and 60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees. 

* Locations impacted include...
  Ellsworth, Kanopolis, Ellsworth Airport, Kanopolis Lake and
  Kanopolis State Park.

This includes Interstate 70 between Mile Markers 217 and 228.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3861 9793 3860 9802 3876 9848 3887 9822
      3887 9793
TIME...MOT...LOC 2330Z 243DEG 13KT 3878 9810 

HAIL...1.50IN
WIND...60MPH
 
$$

MCGUIRE
2 follow-up statements
248 
WWUS53 KICT 292332
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
632 PM CDT TUE MAY 29 2018

KSC053-300030-
/O.CON.KICT.SV.W.0101.000000T0000Z-180530T0030Z/
Ellsworth KS-
632 PM CDT TUE MAY 29 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR NORTHERN ELLSWORTH COUNTY...

At 632 PM CDT, a severe thunderstorm was located 6 miles northeast of
Kanopolis, moving northeast at 15 mph.

HAZARD...Two inch hail and 60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees. 

Locations impacted include...
Ellsworth, Kanopolis, Ellsworth Airport, Kanopolis Lake and Kanopolis
State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This is a dangerous storm. Prepare immediately for large destructive
hail capable of producing significant damage. People outside should
move to a shelter, inside a strong building and away from windows.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3861 9793 3860 9802 3876 9848 3887 9822
      3887 9793
TIME...MOT...LOC 2332Z 243DEG 13KT 3878 9809 

HAIL...2.00IN
WIND...60MPH
 
$$

MCGUIRE
708 
WWUS53 KICT 292358 RRA
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
658 PM CDT TUE MAY 29 2018

KSC053-300008-
/O.CAN.KICT.SV.W.0101.000000T0000Z-180530T0030Z/
Ellsworth KS-
658 PM CDT TUE MAY 29 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN ELLSWORTH COUNTY IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled.  However heavy rain is
still possible with this thunderstorm.

A severe thunderstorm watch remains in effect until 1000 PM CDT for
central Kansas.

LAT...LON 3861 9793 3860 9802 3876 9848 3887 9822
      3887 9793
TIME...MOT...LOC 2356Z 243DEG 13KT 3882 9798 

$$

MCGUIRE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 3:13 PM CDT, 3 hours 17 minutes earlier.

Area forecast discussion, May 29, 3:13 PM CDT, 3 hours 17 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
313 PM CDT Tue May 29 2018

.SHORT TERM...(This evening through Thursday night)
Issued at 312 PM CDT Tue May 29 2018

Main challenge in the short term will the timing and intensity
of the thunderstorm activity this afternoon and evening.  Instability
is strong with more than two grand of CAPE and 30 to 40 knots of
shear will make this afternoon and evening ripe for severe
weather. While golf ball sized hail and severe wind will be the
initial primary threat, this will transition into a wind and heavy
rain threat by the evening hours. PW is very high, generally
holding in the 1.4 inch range which is well above the normal of
0.9 inches for this time of year. Moisture transport is also
strong with good mid and upper level dynamics will make any storm
that develops this afternoon and evening a very effective rain
maker. Much of the thunderstorm activity will have very heavy rain
and will likely cause localized flooding.

Once the frontal system moves through the region late tonight, the
thunderstorm threat will come to an end. Unfortunately, this
front will not change the air mass much if at all. Temperatures
will still remain unseasonably warm and humid for the most part
Wednesday and Thursday. Storm chances for Wednesday are good as
there still is plenty of moisture available but instability,
forcing and upper level dynamics are significantly less. As such,
severe weather chances will drop off significantly Wednesday.
However, with the ample moisture available, any storms that do
develop will be capable of producing very heavy rain and some
localized flooding in the southern areas of the CWA. Thursday, the
rain and thunderstorm threat will shift a little more to the east
into the Southeastern portions of Kansas.

Metzger

.LONG TERM...(Friday through Tuesday)
Issued at 312 PM CDT Tue May 29 2018

Main challenge in the extended will be the extent of the heat for
Friday and the timing of the cold front which will bring
temperatures back down toward normal for this time of year.
Friday, a mid level ridge will encroach on the region ahead of the
cold front will southerly winds. This will allow temperatures to
approach record levels for this time of year. If the wind shifts a
little more to the west, records will become quite likely. The
front is expected to come through later. Unlike the previous
frontal system which came through Tuesday and Wednesday, this
system will likely come through dry as the moisture transport just
is not there to support significant thunderstorm development. By
Saturday, winds will shift some out of the north and west and will
allow temperatures to come back down toward normal for the
weekend.

Metzger

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1225 PM CDT Tue May 29 2018

Main aviation concern will be convective trends this evening
through the overnight hours.

Water vapor imagery shows upper wave spinning over northwest
Nebraska/se SD. Outflow from morning convection pushed down into
nw OK and looks to have finally stalled and is expected to slowly
wash out. Meanwhile, sct elevated showers and storms continue
across parts of central KS in an area of very strong mid level
theta-e advection that looks to slowly shift northeast.

Storms are still expected to develop generally after 21z west of
I-135 as the main upper wave lifts out. This activity should
affect KRSL-KGBD around 21-22z and KICT around 00-01z. Heavy rain,
hail and strong winds will be possible with the stronger storms.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    66  91  69  93 /  70  10  40  10
Hutchinson      64  90  67  93 /  70   0  30  10
Newton          65  89  68  92 /  70  10  30  10
ElDorado        65  89  68  90 /  70  10  40  20
Winfield-KWLD   66  90  69  92 /  70  10  40  20
Russell         61  89  64  93 /  70   0  10  10
Great Bend      62  88  64  93 /  70   0  10  10
Salina          64  91  66  94 /  70  10  20  10
McPherson       64  90  66  92 /  70  10  30  10
Coffeyville     67  90  71  90 /  60  30  40  20
Chanute         66  89  69  89 /  60  20  40  30
Iola            66  88  69  88 /  60  20  30  40
Parsons-KPPF    67  90  70  90 /  60  30  40  30

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...ELM
LONG TERM...ELM
AVIATION...RBL
Hazardous weather outlook, May 29, 4:35 PM CDT, 1 hour 55 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
435 PM CDT Tue May 29 2018

KSZ032-033-047>053-067>072-082-083-091>096-098>100-302145-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
435 PM CDT Tue May 29 2018

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

Thunderstorms will be developing this afternoon, generally along and
west of Highway 99. Some of these storms are expected to be severe
with golf ball sized hail and 70 mph winds. Additionally, an
isolated tornado cannot be ruled out this afternoon. The hail
threat will be primarily in the afternoon and early evening and
will then transition to a wind and heavy rain threat. Many of these
storms this evening hours are expected to have very heavy rain
which is expected to cause localized flooding.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Chances for storms will diminish or end early Wednesday before
returning Wednesday night through Thursday night. A few strong
storms are possible Wednesday night across south central and
southeast Kansas. Moisture levels are high enough to allow these
storms to be a heavy rain threat. Localized flooding in low lying
areas is likely with some of these storms.

Heat and humidity will increase across the region late in the week,
with heat index values at or above 100 degrees possible during the
afternoon hours on Friday across much of the area.

Scattered showers and thunderstorms will again be possible Monday
night into Tuesday. Some of these storms could be strong.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

In the hours before

Special weather statement, May 29, 5:46 PM CDT, 44 minutes before
Special Weather Statement
National Weather Service Wichita KS
546 PM CDT TUE MAY 29 2018

KSZ048-049-292315-
Ellsworth KS-Saline KS-
546 PM CDT TUE MAY 29 2018

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Eastern Ellsworth County in central Kansas...
  Southwestern Saline County in central Kansas...

* Until 615 PM CDT

* At 545 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm 7 miles northwest of Marquette, or
  13 miles southeast of Kanopolis...moving north at 20 mph.

hail up to the size of nickels...and wind gusts up to 50 mph will be
possible with this storm.

* Locations impacted include...
  Brookville, Smolan, Falun, Kanopolis Lake and Kanopolis State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.

&&

A severe thunderstorm watch remains in effect until 1000 PM CDT for
central Kansas.

LAT...LON 3873 9760 3861 9781 3861 9792 3856 9793
      3857 9808 3887 9811
TIME...MOT...LOC 2246Z 197DEG 16KT 3862 9794

MCGUIRE
Special weather statement, May 29, 5:53 PM CDT, 37 minutes before
Special Weather Statement
National Weather Service Wichita KS
553 PM CDT TUE MAY 29 2018

KSZ051-292330-
McPherson KS-
553 PM CDT TUE MAY 29 2018

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Southern McPherson County in central Kansas...

* Until 630 PM CDT

* At 552 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm near Inman...moving north at 20 mph.

hail up to the size of nickels...and wind gusts up to 50 mph will be
possible with this storm.

* Locations impacted include...
  Mcpherson, Inman, Galva and Mcpherson Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.

&&

A severe thunderstorm watch remains in effect until 1000 PM CDT for
south central and central Kansas.

LAT...LON 3842 9746 3817 9763 3820 9785 3851 9779
TIME...MOT...LOC 2253Z 197DEG 16KT 3825 9772

MCGUIRE
Local storm report, May 29, 6:09 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
609 PM CDT TUE MAY 29 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0606 PM     HAIL             ELLINWOOD               38.36N 98.59W
05/29/2018  E1.00 INCH       BARTON             KS   TRAINED SPOTTER

&&
Local storm report, May 29, 6:12 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
612 PM CDT TUE MAY 29 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0611 PM     HAIL             ELLINWOOD               38.36N 98.58W
05/29/2018  E1.75 INCH       BARTON             KS   LAW ENFORCEMENT

&&
Local storm report, May 29, 6:17 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
617 PM CDT TUE MAY 29 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     HAIL             4 WNW ELLINWOOD         38.38N 98.65W
05/29/2018  E1.25 INCH       BARTON             KS   TRAINED SPOTTER

&&
Local storm report, May 29, 6:21 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
621 PM CDT TUE MAY 29 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0517 PM     TSTM WND DMG     LINDSBORG               38.57N 97.68W
05/29/2018                   MCPHERSON          KS   PUBLIC

            REPORT OF LARGE TREE DOWN VIA SOCIAL MEDIA.

&&

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 28, 9:11 PM CDTSevere Thunderstorm WarningICTBarton, Russell64 min
May 28, 10:16 PM CDTSpecial Weather StatementICTBarton, Rice, Russell29 min
May 29, 2:51 PM CDTSpecial Weather StatementICTSedgwick24 min
May 29, 3:11 PM CDTSpecial Weather StatementICTMarion34 min
May 29, 3:27 PM CDTSpecial Weather StatementICTSedgwick33 min
May 29, 3:38 PM CDTSevere Thunderstorm WarningICTButler, Sedgwick67 min
May 29, 3:54 PM CDTSpecial Weather StatementICTHarvey36 min
May 29, 4:28 PM CDTSpecial Weather StatementICTMcPherson32 min
May 29, 5:05 PM CDTSpecial Weather StatementICTHarvey25 min
May 29, 5:08 PM CDTSevere Thunderstorm WarningICTMcPherson, Saline28 min
May 29, 5:44 PM CDTSevere Thunderstorm WarningICTBarton, Ellsworth, Rice61 min
May 29, 5:46 PM CDTSpecial Weather StatementICTSaline29 min
May 29, 5:53 PM CDTSpecial Weather StatementICTMcPherson37 min
May 29, 6:25 PM CDTSevere Thunderstorm WarningICTLincoln33 min
May 29, 6:45 PM CDTSevere Thunderstorm WarningICTBarton, Ellsworth, Rice60 min
May 29, 6:47 PM CDTSevere Thunderstorm WarningICTMcPherson28 min
May 29, 6:50 PM CDTSevere Thunderstorm WarningICTMcPherson, Reno14 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.